Tuberculosis (TB) is an infectious disease with significant global burden. Pericardial injury is relatively common, while myocardial involvement has only rarely been described.
A 29-years-old man from Gambia with disseminated TB, treated with isoniazid, rifampin, pyrazinamide and ethambutol, was admitted to our hospital. He denied history of heart disease, cardiovascular risk factors and voluptuary habits. Laboratory exams revealed severe eosinophilia without microbiological evidence of parasitic infection; a lymphocyte proliferation test ruled out allergic reaction to anti-TB therapy. Baseline echocardiographic evaluation showed normal cardiac function with negative troponin. The patient, subsequently, developed worsening dyspnoea and asthenia with progressive biventricular dysfunction. Therefore, he was admitted to our department for further investigations. Cardiac magnetic resonance (CMR) showed a 20% left ventricular ejection fraction and absence of myocardial oedema or fibrosis [Fig.1]. Coronary CT angiography (CCTA) was unremarkable. Endomyocardial biopsy (EMB) showed absence of TB lesions or eosinophilic infiltration. Cardiac troponin and electrocardiogram remained negative throughout. Optimal medical therapy (OMT) for heart failure was promptly initiated. After several months an almost complete recovery of cardiac function was documented [Fig.2].
In cases of ventricular dysfunction, establishing an etiological diagnosis is imperative, though sometimes challenging. When pre-test probability is low, CAD can be ruled out by CCTA. Myocarditis is a common cause of reversible cardiac dysfunction. In this case, the absence of Lake Louise criteria, negative bioptic findings, persistently negative cardiac troponin and microbiological tests argue against this diagnosis. However, the timing of investigations can affect diagnostic accuracy; furthermore, focal lesions can be missed by EMB, leading to false negative results. Alcoholic cardiomyopathy (CMP) could be an option, but it was not considered due to absence of alcohol consumption. The clinical picture was not compatible with a typical CMP phenotype. Immune-mediated reaction to anti-TB drugs was ruled out by immunological testing. Although not previously described, ethambutol and pyrazinamide direct cardiotoxicity may explain transient impairment of cardiac function. Recovery may be related to withdrawal of these drugs and introduction of guideline-directed OMT.